Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 91, NWS Kansas City, MO

April 15, 2006Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2006, 6:41 PM CDT for Atchison County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2006, 6:41 PM CDT (23:41 UTC)
Expired
Apr 15, 2006, 7:15 PM CDT
In force
34 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

The radar

The Topeka radar (KTWX), 93 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2006-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2006-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-793 J/kg
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 152340
SVREAX
KSC005-160015-
/O.NEW.KEAX.SV.W.0091.060415T2341Z-060416T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT SAT APR 15 2006

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 715 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM MUSCOTAH TO DENISON...AND
  MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EFFINGHAM BY 655 PM CDT.
  LANCASTER BY 705 PM CDT.

THE TOWN OF ARRINGTON IS ALSO IN THE PATH OF THESE SEVERE
THUNDERSTORMS.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 3965 9555 3940 9556 3947 9523 3965 9528

$$

27
2 follow-up statements
000 
WWUS53 KEAX 152357
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
657 PM CDT SAT APR 15 2006

KSC005-160015-
/O.CON.KEAX.SV.W.0091.000000T0000Z-060416T0015Z/
ATCHISON KS-
657 PM CDT SAT APR 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
ATCHISON COUNTY UNTIL 715 PM CDT...

AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM HORTON TO EFFINGHAM...MOVING
NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LANCASTER BY 710 PM CDT.

THE TOWN OF ARRINGTON IS ALSO IN THE PATH OF THIS LINE OF SEVERE
THUNDERSTORMS.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3965 9555 3940 9556 3947 9523 3965 9528

$$

27
000 
WWUS53 KEAX 160008
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
708 PM CDT SAT APR 15 2006

KSC005-160015-
/O.CON.KEAX.SV.W.0091.000000T0000Z-060416T0015Z/
ATCHISON KS-
708 PM CDT SAT APR 15 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
ATCHISON COUNTY UNTIL 715 PM CDT...

AT 703 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED  QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR EFFINGHAM...OR 11 MILES NORTHWEST OF NORTONVILLE...
MOVING NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LANCASTER BY 715 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 3965 9555 3940 9556 3947 9523 3965 9528

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:30 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Apr 15, 3:30 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 PM CDT SAT APR 15 2006

.DISCUSSION...
THERE IS STILL UNCERTAINTY WHETHER THE CAP WILL BREAK THIS AFTERNOON
OVER EASTERN KANSAS WILL BREAK. SOME HIGH BASED THUNDERSTORMS HAVE
DEVELOPED ABOVE THE CAPPING INVERSION AT THIS HOUR ON AN ELEVATED
THETA-E AXIS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE CAPE TO BE
REALIZED ABOVE THE CAP IS LESS THAN 500 J/KG.

SURFACE BASED CONVECTION HAS IGNITED ALONG THE DRY LINE IN SOUTH
CENTRAL NEBRASKA WHERE 850MB TEMPERATURES ARE COOLER...AND SURFACE
CONVERGENCE STRONGER. RUC SOUNDINGS COMPARE FAVORABLY TO 18Z
SOUNDINGS FROM OMAHA AND TOPEKA SUGGESTING THAT CONSIDERABLE COOLING
IS NECESSARY FOR CONVECTIVE DEVELOPMENT FOR AREAS CURRENTLY EAST OF
THE DRY LINE. FORECASTS FROM THE RUC DO ERODE THE CAP SIGNIFICANTLY
OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI BETWEEN 23Z AND
03Z...BUT 30 TO 50J/KG OF NEGATIVE ENERGY REMAINS THROUGH THE
EVENING OVER THE NORTHWEST CORNER OF MISSOURI. FURTHER SOUTH...THE
RUC SQUELCHES CONVECTION FOR THE KANSAS CITY AND POINTS SOUTH WITH
MORE THAN 100J/KG OF CONVECTIVE INHIBITION. THE NAM SUGGESTS LESS
CAPPING...BUT CONTINUES TO EXAGGERATE SURFACE DEWPOINTS. MODIFIED
SOUNDINGS FROM THE NAM BRING CONVECTIVE PARAMETERS CLOSER TO THE
RUC. WE WILL CONTINUE TO CARRY 30 PERCENT CHANCES FOR STORMS FROM
THE METRO SOUTH...MAINLY BECAUSE IF ANY STORM CAN FIGHT THROUGH THE
CAP...IT WILL HAVE SUFFICIENT INSTABILITY AND WIND SHEAR TO BE
SEVERE...BUT CHANCES FOR STORMS WILL BE QUITE A BIT HIGHER NORTH OF
SAINT JOSEPH.

SURFACE BASED STORMS THAT DO TRACK INTO NORTHWEST MISSOURI THIS
EVENING WILL BE MONITORED CLOSELY. A SLOWLY RETREATING WARM FRONT
RESIDES ALONG THE MISSOURI RIVER AND HELICITY VALUES ARE MORE THAN
ADEQUATE FOR TORNADOES...BUT THE TEMPERATURE DEWPOINT SPREAD IN THE
MARYVILLE AREA IS CONTRIBUTING TO LCL HEIGHTS THAT ARE MARGINAL FOR
STRONG TORNADOES (1600M-2000M). SOUTH OF THE WARM FRONT...LARGE HAIL
AND DAMAGING WIND GUSTS WILL BE THE MAIN CONCERNS...BUT SHORT LIVED
TORNADOES ARE NOT OUT OF THE QUESTION. AS INSTABILITY WANES THIS
EVENING AND THE WIND PROFILE BECOMES MORE UNIDIRECTIONAL...I EXPECT
STORMS TO BECOME MORE LINEAR AS THEY TRACK INTO NORTH CENTRAL
MISSOURI...WITH DAMAGING WINDS THE PRIMARY THREAT.

KOCH

&&

.PREVIOUS DISCUSSION...

428 AM SAT...
MAIN CONCERN CONTINUES TO BE CHANCE OF SEVERE STORMS LATER TODAY AND
TONIGHT. THE SURFACE LOW IS NOW DEVELOPING OVER WEST CENTRAL KANSAS.
A WARM FRONT SNAKES FROM THE LOW TO NORTH OF SALINA
KANSAS...STRETCHING ACROSS KANSAS CITY TO MACON AS A STATIONARY
FRONT EARLY THIS MORNING. HIGH BASED SHOWERS HAVE DEVELOPED OVER
SOUTHEAST KANSAS AND ARE NOW MOVING EAST-NORTHEAST INTO CENTRAL
MISSOURI ON NOSE OF 45KT LOW LEVEL JET.

EXPECT THE SHOWERS TO GRADUALLY FADE AWAY THIS MORNING AS THE LOW
LEVEL JET REFOCUSES FARTHER WEST...IN RESPONSE TO THE APPROACHING
SHORTWAVE. GFS AND NAM ARE NOW IN FAIRLY GOOD AGREEMENT...BRINGING
THE 500MB LOW TO CENTRAL NEBRASKA BY 00Z THIS EVENING...AND TO THE
QUAD CITIES AREA BY 00Z MONDAY. THE STATIONARY FRONT OVER WESTERN
SECTIONS OF THE FORECAST AREA SHOULD GRADUALLY LIFT NORTH AS A WARM
FRONT THROUGH TODAY AS THE SURFACE LOW STRENGTHENS AND MOVES
NORTHEAST INTO EASTERN NEBRASKA. HOWEVER THE EASTERN MISSOURI
SEGMENT OF THE BOUNDARY MAY NOT MOVE MUCH AS THE MID LEVEL RIDGE
WILL NOT MOVE MUCH FURTHER EAST. WHILE THE MODELS MAY HAVE A DECENT
HANDLE ON THE POSITION OF THE MAIN FEATURES...THEY DO NOT HAVE A
GOOD HANDLE ON THE LOW LEVEL MOISTURE FIELD. 60 DEGREE DEW POINTS
ARE JUST NOW MAKING IT INTO SOUTHERN SECTIONS OF OKLAHOMA AND
ARKANSAS. THE MODELS ERRONEOUSLY HAVE LOW TO MID 60 DEW POINTS
ALREADY POOLING IN CENTRAL MISSOURI ALONG THE BOUNDARY. DO THINK 60
DEGREE DEW POINTS WILL MAKE IT INTO THE AREA BY THIS EVENING...BUT
CONCERNED IT MAY BE TOO LITTLE TOO LATE FOR MUCH OF THE REGION TO
HAVE A GOOD CHANCE FOR THUNDERSTORMS. BOTH GFS AND NAM SHOW A
SIGNIFICANT CAP IN PLACE THROUGH MUCH OF THE DAY. SO WITH MORE
LIMITED MOISTURE THAN WHAT THE MODELS SUGGEST...THINK IT WILL TAKE
THE DYNAMICS OF THE UPPER LEVEL SYSTEM TO GET THUNDER. BEST CHANCE
REMAINS ACROSS NORTHERN MISSOURI LATE THIS AFTERNOON AND
EVENING...CLOSER TO THE UPPER LEVEL SYSTEM...BUT HAVE CONTINUE LOW
CHANCE POPS ELSEWHERE FOR CONTINUITY. THERE MAY BE ISOLATED TO
WIDELY SCATTERED STORMS ACROSS CENTRAL MISSOURI.

IF THE CAP CAN BE BREACHED AND STORMS DO DEVELOP...THEN THERE IS A
GOOD CHANCE THEY WILL BECOME SEVERE. 80 DEGREE TEMPS AND 60 DEGREE
DEW POINTS GIVE CAPE VALUES AROUND 2000 J/KG CAPE. STRONG SHEAR
PROFILES SUGGEST SUPERCELLS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE. BUT WITH LIMITED MOISTURE...A RELATIVELY HIGH STORM BASE
WILL MAKE IT DIFFICULT FOR TORNADOES TO FORM. THE EXCEPTION MAY BE
IN THE VICINITY OF THE WARM FRONT WHERE ENHANCED HELICITY WILL AID
IN THE DEVELOPMENT OF TORNADOES.

NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, Apr 15, 12:59 PM CDT, 5 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT SAT APR 15 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A POTENT STORM SYSTEM OVER NEBRASKA THIS AFTERNOON WILL BRING THE
GREATEST THREAT OF SEVERE STORMS INTO NORTHEAST KANSAS AND NORTHWEST
MISSOURI BY THE LATE AFTERNOON TO EARLY EVENING TIME FRAME. AREAS
FROM ATCHISON KANSAS...ST JOSEPH AND MAYSVILLE MISSOURI...
NORTHWARD...INCLUDING THE MARYVILLE AREA...WILL LIKELY SEE
STORMS...WITH THE POTENTIAL OF TORNADOES...DAMAGING WINDS AND HAIL.
AS THE STORMS PROGRESS EASTWARD ACROSS NORTH CENTRAL MISSOURI THIS
EVENING...THE TORNADO THREAT WILL LESSEN...BUT DAMAGING WINDS AND
HAIL WILL STILL BE POSSIBLE.

FURTHER TO THE SOUTH...FROM EAST CENTRAL KANSAS INTO CENTRAL
MISSOURI...THE PICTURE IS NOT AS CLEAR. WARM AIR ALOFT MAY INHIBIT
THUNDERSTORM DEVELOPMENT. HOWEVER...SEVERE STORMS DURING THE EVENING
HOURS IN THE KANSAS CITY METRO AREA...ESPECIALLY THE NORTHERN
PORTIONS OF THE METRO AREA...CANNOT BE RULED OUT IF THE STORMS IN
NORTHEAST KANSAS AND NORTHWEST MISSOURI CAN ERODE THE CAP AND BUILD
FURTHER SOUTH. IF THESE STORMS DO OCCUR...ISOLATED TORNADOES WILL BE
POSSIBLE ALONG WITH DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS CONTINUES ACROSS NORTH CENTRAL INTO
NORTHEAST MISSOURI ON SUNDAY...MAINLY NORTH OF A LINE FROM BETHANY
TO MACON...AS THE UPPER LOW MOVES PAST THE REGION. THERE IS ONLY A
SLIGHT CHANCE FOR SEVERE STORMS WITH THIS ACTIVITY...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS.

THE NEXT CHANCE FOR THUNDERSTORMS IS TUESDAY AFTERNOON INTO TUESDAY
EVENING. AT THIS TIME IT APPEARS STRONG TO SEVERE STORMS WILL BE
POSSIBLE WITH DAMAGING WINDS AND HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THIS
EVENING WITH THE MOST LIKELY AREA FOR ACTIVATION IN NORTHEAST KANSAS
AND NORTHWEST MISSOURI DURING FROM LATE AFTERNOON INTO THE EVENING
HOURS...AND IN NORTH CENTRAL MISSOURI DURING THE EVENING HOURS.

PC

In the hours before

Special weather statement, Apr 15, 6:22 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT SAT APR 15 2006

KSZ025-102-MOZ011-160030-
ATCHISON-DONIPHAN-HOLT-
622 PM CDT SAT APR 15 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON...NORTHWESTERN
DONIPHAN AND SOUTHEASTERN HOLT COUNTIES UNTIL 730 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM NEAR NETAWAKA...OR 19 MILES SOUTHWEST OF
HIAWATHA...MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  7 MILES NORTHWEST OF DENTON BY 720 PM CDT.
  HIGHLAND BY 725 PM CDT.
  9 MILES SOUTH OF WHITE CLOUD BY 730 PM CDT.

THE TOWNS OF LEONA AND SEVERANCE ARE ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
EXPECTED WITH THIS STORM IF IT HOLDS TOGETHER AS THEY MOVE EAST.

27
Special weather statement, Apr 15, 6:29 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
629 PM CDT SAT APR 15 2006

MOZ001-160000-
ATCHISON-
629 PM CDT SAT APR 15 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
700 PM CDT...

AT 624 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HAMBURG...OR 15 MILES NORTHWEST OF ROCK
PORT...MOVING NORTHEAST AT 60 MPH.  THE STRONGEST PART OF THE STORM
WILL BE NORTH OF THE MISSOURI BORDER...HOWEVER WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM AS IT MOVES INTO IOWA.

27

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:54 PM CDTTornado WarningEAXDoniphan36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.